What Women Need To Know About Birth Control Pills & Hair Loss

Share on facebook
Share on twitter
Share on pinterest
Share on linkedin
Share on email

First introduced for use in the 1960s, oral contraceptives are a popular form of birth control used by over 70% of reproductive-age women in the United States. Constructed with synthetic estrogens, progestins, or a combination of both, they’ve become so commonplace that they’re simply known as “the pill” in daily conversation.

As with all prescriptions, their introduction is usually preceded by a conversation between doctor and patient weighing the pros and cons of a new medication. But a downstream effect that may not be considered is how the pill can play a role in hair loss.

Get Hair, Health & Science News

The link between birth control pills and hair loss

Research observed that oral contraceptives deplete important nutrients from your body, including vitamins B12, B6, and B2, magnesium, folic acid, selenium, vitamin C and E, and zinc. These nutrients play significant roles in energy production, collagen synthesis, countering hair-damaging oxidative stress, and supporting thyroid activity (which is key in hair growth).

Some women’s health experts suspect that progestin-derived birth control pills, such as levonorgestrel and norethisterone acetate, may play a role in hair loss because of their structural similarity to testosterone. Studies have shown these medications to demonstrate similar binding affinities to androgen receptors as testosterones, such as DHT, the androgen thought to cause hair follicles to miniaturize, contributing to hair loss. However, theories that this can lead to effects on the hair similar to DHT have yet to be proven in research.

Another study also notes causes of telogen effluvium (excessive hair shedding following an event) that not only include physical and/or emotional stressors, but medications such as high-dose contraceptive pills as well. 

How stopping birth control pills affects hair health

To complicate matters even more, after discontinuing estrogen-containing oral birth control, vitamin D levels are at risk to drop. Oral contraceptives (OC) containing estrogen are connected to higher levels of vitamin D in prescribed uses, so when women stop taking OC and their vitamin D levels drop, it’s often just back down to a vitamin D level within a normal range. 

However, experts believe it’s still worth confirming with your doctor that this potential drop doesn’t leave you in the realm of vitamin D deficiency. For your hair health, vitamin D deficiency can translate to weakness, thinning, and potential increase in stress-related hair damage. With so many hair growth processes affected by this nutrient, it’s no wonder your hair sends out a cry for help when levels plummet.

Preventing hair loss caused by birth control use

While The American Hair Loss Association (AHLA) states that they understand birth control pills to be safe and effective in general, the AHLA “believes that it is imperative for all women, especially for those who have a history of hair loss in their family, to be made aware of the potentially devastating effects of birth control pills on normal hair growth.”

If you’re concerned about the potential effects of birth control pills on your hair growth, talk to your doctor about strategies to help prevent unwanted nutrient deficiencies and their potential effects on your hair health. As research shows an association between micronutrient deficiencies and telogen effluvium, and OC use is connected to a slew of vitamin and mineral deficiencies, experts agree that preventing vitamin and mineral deficiencies by supplementing with key ingredients is a smart move (for both you and your hair). Supplementing with therapeutic doses of vitamin C, D, and E, selenium, and zinc is helpful when using oral contraceptives. 

If you’re currently on hormonal birth control, Nutrafol’s consulting naturopathic doctors may also recommend talking to your doctor about adding other supplements to your regimen, such as B vitamins. Vitamin B-Booster can help support the increased B vitamin need noted in users of “the pill.”

As with any medication, there are varying degrees of risk associated with taking birth control pills, but if you work with your doctor, you can come up with ways to prevent any negative effects on the hair.

By Dr. Kali Olsen, ND 

MEDICALLY REVIEWED BY
DR. MELISSA ANZELONE, ND

on November 12, 2019

MEDICALLY REVIEWED BY
DR. MARA DAVIDSON, ND

on November 12, 2019

NEXT: Want a boost for your hair?

Get Hair, Health & Science News

RECOMMENDED POSTS

No comment yet, add your voice below!


Add a Comment

Your email address will not be published. Required fields are marked *